[Skip to Content]
[Skip to Content Landing]
Article
February 1972

Brain and Eye AbnormalitiesPossible Sequelae to Prenatal Use of Multiple Drugs Including LSD

Author Affiliations

Philadelphia
From the departments of anatomical pathology (Drs. Bogdanoff and Rorke) and pediatrics (Dr. Warren), Philadelphia General Hospital, and the departments of ophthalmology, pathology, and surgical pathology, Medical School and Hospital of the University of Pennsylvania, Philadelphia (Dr. Yanoff).

Am J Dis Child. 1972;123(2):145-148. doi:10.1001/archpedi.1972.02110080123015
Abstract

An infant with multiple eye and central nervous system (CNS) deformities was born to a 19-year-old mother who smoked marihuana and took multiple drugs, including lysergic acid diethylamide (LSD), throughout pregnancy. The baby made no developmental progress and required gavage feedings throughout life. A ventriculojugular shunt was inserted when the infant was 4 months of age because of progressive hydrocephalus, and the infant died at 13 months of age. Multiple malformations of the cerebrum and cerebellum and aqueductal stenosis were found at autopsy. Ocular abnormalities similar to those induced in mice following LSD administration were present.

×